Deflazacort Side Effects: What is Deflazacort Drug Information

What is Deflazacort

Deflazacort is used as an anti inflammatory agent and an immuno suppressant drug.

Deflazacort Drug Information

This drug is available in the United Kingdom, but not in the United States. It is by and large used to manage conditions that have severe pain, swelling and inflammation. Arthritis, rheumatism, bursitis, carpal tunnel syndrome, etc are managed well.

Deflazacort Tablet Side Effects

  • Rash, hives, skin lesions are a common side effects of deflazacort tablets. Some develop acne and bruises. Some patients develop stretch marks across the stomach, thighs, and breasts.
  • Deflazacort tends to impede the normal working of one’s immune system.
    As a result, the patient will have greater trouble combating an infection, when he is on to this drug. One could also develop recurring infections, cold, flu, sinusitis, pneumonia, etc.
  • Indigestion, upset stomach, abdominal discomfort, nausea may occur in some people.
  • Bone or muscle wasting is a severe side effect of this treatment. It results in diminished muscular strength and weak bones. Osteoporosis and increased vulnerability to fractures occurs.
  • Prolonged usage causes Cushing’s syndrome. Serum cortisol levels get elevated, thus causing Cushing’s. One may experience exhaustion, weariness, increased blood sugar, body pain, hypertension and overweighted-ness.
  • Women complain of altered menstrual cycle. Irregular, infrequent or absence of periods tends to occur.  Some also develop hirsuitism or facial hair growth.
  • Children on to this therapy for long periods of time may experience delayed bone growth, a short stature and also delayed milestones.

One Comment

  1. David said:

    My 11 year old son was diagnosed with Duchene’s Muscular Dystrophy when he was 4 years old. Since then he has been on Deflazacort. We were told this would prolong his mobility. However, his condition seems to be worsening as the side effects of the drug mount up. Short stature, spine curvature, weight gain, mood issues and delayed milestones. This leaves us seriously wondering if we’re doing the right thing. He is currently taking 30mg of Deflazacort a day.

    His Neurologist says we should give him the maximum dose possible and does not seem particularly concerned about the side effects however I believe those side effects will effect his quality of life as much as the disease itself, I am particularly worried about the issue of delayed puberty as that time approaches. I am also concerned that this drug treatment is not prolonging his mobility.

    He is just now transitioning to a scooter and I believe he will be non ambulatory within the next 2 or 3 years, which is the average age Duchene’s patients lose their ability to walk. Again this leaves me wondering where is the benefit of this particular drug treatment? Does a more Holistic treatment alternative exist?

    May 30, 2016
    Reply

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.